Afrika Matematika

, Volume 29, Issue 1–2, pp 277–294 | Cite as

Dynamical analysis and consistent numerics for a delay model of viral infection in phytoplankton population



In this article, the effects of time delay and carrying capacity in the dynamics of viral phytoplankton and consistence numerics are studied. Basic properties and stabilities of equilibria are rigorously analyzed and conditions for stability switches are found. A dynamically consistent nonstandard finite difference scheme for the continuous delay model is designed to verify the results and reveal some interesting features of the model. Some ecological implications and interpretations are provided.


Phytoplankton Delay Stability switches Nonstandard finite difference scheme 

Mathematics Subject Classification




The author acknowledges the financial supports of South African DST/NRF SARChI chair on Mathematical Models and Methods in Bioengineering and Biosciences \((M^3B^2)\), Department of Mathematics and Applied Mathematics, University of Pretoria and MacArthur Foundation, Bayero University, Kano, Nigeria. The support of the DST-NRF Centre of Excellence in Mathematical and Statistical Sciences (CoE-MaSS) towards this research is hereby acknowledged. Opinions expressed and conclusions arrived at, are those of the author and are not necessarily to be attributed to CoE. Furthermore, the author is grateful to the handling Editor, Chief Editor and the Reviewers.


  1. 1.
    Anguelov, R., Lubuma, J.M.-S.: Contribution to the mathematics of the nonstandard finite difference methods and applications. Numer. Meth. Part. Differ. Equ. 17, 518–543 (2001)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Anguelov, R., Lubuma, J.M.-S.: Nonstandard finite difference method by nonlocal approximation. Math. Comput. Simul. 61, 465–475 (2003)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Anguelov, R., Lubuma, J.M.-S., Shillor, M.: Dynamically consistent nonstandard finite difference schemes for continuous dynamical systems. Discret. Contin. Dyn. Syst. 34–43 (2009).
  4. 4.
    Arenas, V.R., Gonzalez-Parra, G.: A nonstandard dynamically consistent numerical scheme applied to obesity dynamics. J. Appl. Math. 2008, 1–14 (2008)Google Scholar
  5. 5.
    Christopher, T.H.B.: Retarded differential equations. J. Comput. Appl. Math. 125(1), 309–335 (2000)MathSciNetMATHGoogle Scholar
  6. 6.
    Baudoux, A.C., Noordeloos, A.A.M., Veldhuis, M.J.W., Brussaard, C.P.D.: Virally induced mortality of phaeocystis globosa during two spring blooms in temperate coastal waters. Aquat. Microb. Ecol. 44, 207–217 (2006)CrossRefGoogle Scholar
  7. 7.
    Beretta, E., Kuang, Y.: Geometric stability switch criteria in delay differential systems with delay dependent parameters. SIAM J. Math. Anal. 33(5), 1144–1165 (2002)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Brussaard, C.P.D., Thyrhaug, R., Marie, D., Bratbak, G.: Flow cytometric analyses of viral infection in two marine phytoplankton species, Micromonas pusilla (Prasinophyceae) and Phaeocystis pouchetii (Prymnesiophyceae). J. Phycol. 35(5), 941–948 (1999)CrossRefGoogle Scholar
  9. 9.
    Cooke, K.L., van den Driessche, P.: On zeros of some transcendental equations. Funkcialaj Ekvacioj 29, 77–99 (1986)MathSciNetMATHGoogle Scholar
  10. 10.
    Culshaw, R.V., Ruan, S.: A delay-differential equation model of HIV infection of CD4\(^+\) T-cells. Math. Biosci. 165, 27–39 (2000)CrossRefMATHGoogle Scholar
  11. 11.
    Dhar, J., Sharma, A.K.: The role of viral infection in phytoplankton dynamics with the inclusion of incubation class. Nonlinear Anal. Hybrid Syst. 4, 9–15 (2010)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Dumont, Y., Tchuenche, J.M.: Mathematical studies on the sterile insect technique for the Chikungunya disease and Aedes albopictus. J. Math. Biol. 65, 809–854 (2012)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Eissler, Y., Quiñones, R.A.: The effect of viral concentrate addition on the respiration rate of Chaetoceros gracilis cultures and microplankton from a shallow bay (Coliumo, Chile). J. Plankton Res. 25(8), 927–938 (2003)CrossRefGoogle Scholar
  14. 14.
    Engelborghs, K., Luzyanina, T., Roose, D.: Numerical bifurcation analysis of delay differential equations. J. Comput. Appl. Math. 125(1), 265–275 (2000)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Garba, S.M., Gumel, A.B., Hassan, A.S., Lubuma, J.M.-S.: Switching from exact scheme to nonstandard finite difference scheme for linear delay differential equation. Appl. Math. Comput. 258, 388–403 (2015)MathSciNetMATHGoogle Scholar
  16. 16.
    Garba, S.M., Gumel, A.B., Lubuma, J.M.-S.: Dynamically-consistent non-standard finite difference method for an epidemic model. Math. Comput. Model. 53, 131–150 (2011)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Garba, S.M., Safi, M.A.: Mathematical analysis of West Nile virus model with discrete delays. Acta Math. Sci. Ser. B 33(5), 1439–1462 (2013)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Goldberg, S.: Introduction to Difference Equations. Wiley, USA (1958)MATHGoogle Scholar
  19. 19.
    Gronwall, T.H.: Note on the derivatives with respect to a parameter of the solutions of a system of differential equations. Anal. Math. 292–296 (1919)Google Scholar
  20. 20.
    Hale, J.K., Lunel, S.M.V.: Introduction to Functional Differential Equations. Springer, Berlin (1993)CrossRefMATHGoogle Scholar
  21. 21.
    Jury, E.I.: Theory and Applications of the z-Transform Method. Robert E. Krieger publishing Co., Huntington (1964)Google Scholar
  22. 22.
    LaSalle, J.P.: The Stability of Dynamical Systems, Regional Conference Series in Applied Mathematics. SIAM, Philadelphia (1976)CrossRefGoogle Scholar
  23. 23.
    Li, M.Y., Shu, H.: Joint effects of mitosis and intracellular delay on viral dynamics: two-parameter bifurcation analysis. J. Math. Biol. 64, 1005–1020 (2012)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Li, M.Y., Lin, X., Wang, H.: Global hopf branches and multiple limit cycles in a delayed Lotka-Volterra predator-prey model. Discret. Contin. Dyn. Syst. Ser. B 19(3), 747–760 (2014)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Luzyanina, T., Roose, D.: Numerical stability analysis and computation of hopf bifurcation points for delay differential equations. J. Comput. Appl. Math. 72(2), 379–392 (1996)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Mickens, R.E.: Nonstandard finite difference models of differential equations. World Scientific, Singapore (1994)MATHGoogle Scholar
  27. 27.
    Mickens, R.E.: Calculation of denominator functions for nonstandard finite difference schemes for differential equations satisfying a positivity condition. Numer. Methods Partial Differ. Equ. 23, 672–691 (2007)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Moghadas, S.M., Alexander, M.E., Corbett, B.D., Gumel, A.B.: A positivity preserving Mickens-type discretization of an epidemic model. J. Differ. Equ. Appl. 9(11), 1037–1051 (2003)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Rehim, M., Imran, M.: Dynamical analysis of a delay model of phytoplankton-zooplankton interaction. Appl. Math. Model. 36, 638–647 (2012)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Reynolds, J.J.H., Sherratt, J.A., White, A.: Stability switches in a host-pathogen model as the length of a time delay increases. J. Nonlinear Sci. (2013)Google Scholar
  31. 31.
    Saha, T., Bandyopadhyay, M.: Dynamical analysis of toxin producing phytoplankton-zooplankton interactions. Nonlinear Anal. Real World Appl. 10, 314–332 (2009)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Smayda, S.T.: What is a bloom? A commentary. Limnol. Oceonogr. 42, 1132–1136 (1997)CrossRefGoogle Scholar
  33. 33.
    Kimmance, S.A., Brussard, P.D.: Estimation of viral-induced phytoplankton mortality using the modified dilution method. Manual Aquat. Viral Ecol. 65–73 (2010)Google Scholar
  34. 34.
    Wang, Y., Wei, J.: Global dynamics of Cholera model with time delay. Int. J. Biomath. 6(1), 1250070-1–1250070-18 (2013)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Xu, C.: Bifurcations for a phytoplankton model with time delay. Electron. J. Differ. Equ. 148, 1–8 (2011)MathSciNetGoogle Scholar

Copyright information

© African Mathematical Union and Springer-Verlag GmbH Deutschland, ein Teil von Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematical Sciences, Faculty of Physical SciencesBayero UniversityKanoNigeria
  2. 2.Department of Mathematics and Applied MathematicsUniversity of PretoriaPretoriaSouth Africa

Personalised recommendations